Maryland, 2009

Tornadoes and Damaging Winds in Maryland, July 31, 2009

July 31, 2009 · NWS LWX · 20 events in 7 counties and zones

A cold front and its associated trough of low pressure triggered showers and thunderstorms across Maryland. A southwest flow ahead of the front ushered in plenty of moisture from the Gulf of Mexico, resulting in an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front and its associated trough of low pressure triggered showers and thunderstorms across Maryland. A southwest flow ahead of the front ushered in plenty of moisture from the Gulf of Mexico, resulting in an unstable atmosphere. The moderate amounts of instability combined with the forcing from the front and strong winds aloft for some thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 10:20 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 10:20 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT FRI JUL 31 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER WEST VIRGINIA WILL MOVE NORTHEAST ACROSS
THE REGION TODAY. AFTER THIS FEATURE MOVES OFF THE MID ATLANTIC
COAST TONIGHT...THE MOIST AIRMASS WILL REMAIN IN PLACE OVER THE
MID ATLANTIC REGION THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK...WITH A BROAD UPPER LEVEL LOW PRESSURE SYSTEM REMAINING OVER
EAST-CENTRAL CANADA. SEVERAL DISTURBANCES WILL MOVE THROUGH THE
REGION AND WILL PROMOTE DAILY DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A LARGE SWATH OF MAINLY STRATIFORM PRECIP STRETCHES ALONG A
FRONTAL BOUNDARY ALONG THE ENTIRE APPALACHIAN RANGE...W/ EMBEDDED
CONVECTIVE ELEMENTS IN SRN WV...AND CONVECTIVE STORMS STRETCHING SW FROM
NRN GA. AN EMBEDDED LOW ALONG THIS BOUNDARY /ANALYZED AT 15 Z TO
BE OVER NRN WV/ WILL CONTINUE TO FOCUS PRECIPITATION ALONG AND
AHEAD OF THE FEATURE /WITH NE MOTION PRECIP WILL BE CONTAINED
ACROSS FAR WRN/NWRN ZONES INTO THE EARLY AFTERNOON/.

INTO THE AFTERNOON HOURS...AMPLE LOW LEVEL MOISTURE WITH FILTERED
INSOLATION /ACROSS CENTRAL CWA/ TO FULL INSOLATION EAST OF I-95 TO
PRIME ATMOS AHEAD OF THE EASTWARD PROGRESSION OF THE FRONT. NO CU
FIELD YET...THOUGH EXPECT CONVECTION TO CREATE ISOLATED...THEN
SCATTERED CELLS WELL AHEAD OF THE FRONT EARLY THIS AFTERNOON. THE
HRRR MODEL CONTINUES TO DEPICT DISCRETE TSTM DEVELOPMENT ALONG
LEADING EDGE OF FRONT THAT QUICKLY TRANSITIONS TO SEGMENTED LINES
IN THE NEAR UNIDIRECTIONAL SW FLOW ABOVE 2 KFT.

WIND FIELD IN LOW LEVELS BECOMES SOUTHERLY WITH PERHAPS SOME
BACKING AHEAD OF THE LINE...INCREASING THE TORNADO THREAT FOR THIS
AFTERNOON...PARTICULARLY EAST OF THE BLUE RIDGE /WITH TIMING OF
FRONT/.

PREVIOUS DISCUSSION...
LAPSE RATES WILL BE FAIRLY POOR W/ THE VERY MOIST
AND ALMOST TROPICAL PROFILES ACROSS THE REGION TODAY.
HOWEVER...THE UNSEASONABLY STRONG LOW LEVEL JET WILL LIKELY AIDE
IN THE ORGANIZATION OF DIFFERENT MODES SUCH AS BOW-ECHO/MCS-TYPE
SEGMENTS CARRYING AND BRINGING DOWN WIND GUSTS OF 30-40KT PLUS.
HELICAL VALUES IMPRESSIVE ON FORECAST
SOUNDING/HODOGRAPHS...ESPECIALLY IN TERMS OF LOW LEVEL SPEED
SHEAR. DIRECTIONAL SHEAR WILL BE THE BEST AS THE COLD FRONT PUSHES
E OF THE BLUE RIDGE. LOCAL GUIDANCE POINTING TO A PRE-FRONTAL
INDIVIDUAL CELLS POPPING UP ACROSS THE I-95 CORRIDOR...ANY ONE
COULD DEVELOP SUPERCELLULAR CHARACTERISTICS GIVEN THE WIND FIELD
LATER THIS AFTN/EVNG. ISOLATED TORNADOES AND ISOLATED ENHANCED
DOWNBURST FEATURES WILL BE POSSIBLE IN THIS ENVIRONMENT...EVEN W/
LOW REFLECTIVITY STORMS...LIKE WED AFTN/EVNG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
AS THE SFC COLD FRONT TRUDGES EWD ACROSS THE MID ATLC LATER THIS
EVNG...THE CONVECTIVE LINES AND INDIVIDUAL STORMS WILL BE USHERED E
ACROSS DELMARVA AND OFF THE MID ATLC COAST. MUCH OF THE ACTIVITY
WILL HAVE DECREASED AFT 00Z...W/ LINGERING SHOWERS/STORMS MOVING
ACROSS THE BAY INTO THE LATE NIGHT HRS. SFC WINDS WILL TURN BACK TO
THE W-WNW INTO THE OVERNIGHT HRS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
POPULATED SAT THROUGH SUN NIGHT WITH ADJMAV GUIDANCE.  SATURDAY MAV
GIVING SINGLE DIGIT POPS TO ENTIRE REGION SO XPCTNG PLEASANT SUMMER
DAY WITH LIGHT WIND.

MEX GUIDANCE IS ESSENTIALLY FORECASTING VERY SEASONABLE CONDITIONS
DURING THE LONG TERM...WITH HIGHS IN THE BALT/WASH METRO AREAS NEAR
90...LOWS NEAR 70 AND 30 POPS EACH DAY FOR AFTERNOON/EVENGS TSTMS
WITH AFT CAPES AOA 1500 J/KG. WIND FIELD IS VERY LIGHT...BUT WITH
1500 J/KG...PULSE SVR TSTMS CANT BE RULED OUT EACH DAY.

DID NOT ALTER LONG TERM BEYOND DAY 3.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM WILL WORK ITS WAY ACROSS THE REGION
TODAY...W/ THE BIGGEST THREATS FOR THE MID ATLC BEING THE STRONG
SLY WINDS AHEAD OF THE SYSTEM /15-25KT GUSTS/ AND SCATTERED TSTMS
DEVELOPING BY EARLY THIS AFTN ACROSS THE REGION. A COLD FRONT WILL
PUSH ANY RA/TS ACTIVITY OVER THE I-95 CRDR LATER THIS
EVNG...POSSIBLY AFFECTING EACH AREA TAF SITE FOR A SHORT PERIOD
/1-2 HRS OR SO/. STRONG GUSTY WINDS THE MAIN CONCERN ALONG W/
PERIODS OF HEAVY RAIN. THE FRONT WILL MOVE E OVERNIGHT AND WINDS
WILL SHIFT TO W-WNWLY AND DECREASE OVERNIGHT.

VFR CONDS EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT
WEEK...OUTSIDE OF ANY CONVECTIVE ELEMENTS THAT MAY DEVELOP UNDER
AFTN HEATING FOR THE EARLY PART OF NEXT WEEK.

&&

.MARINE...
A GALE WARNING IS POSTED FOR THE MD CHESAPEAKE BAY SOUTH OF SANDY
POINT AND EXTREME LOWER TIDAL PTMC FOR MUCH OF THE AFTN/EVNG HRS
TODAY. A STRONG LOW LEVEL JET WILL DEVELOP OVER THE COURSE OF THE
MRNG/AFTN. A THREAT FOR GALE GUSTS FROM MIXING DOWN THE LOW LEVEL
JET EXISTS...PARTICULARLY WITH CLEARER SKIES THAN ANTICIPATED.

A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS EVNG... ANY
INDIVIDUAL CELL WILL HAVE THE POTENTIAL TO PUSH +35KT GUSTS. W/
SLY WINDS AHEAD OF THE BOUNDARY ALSO GUSTING INTO THE 20-30KT
RANGE W/ INTERMITTENT GUSTS ABOVE 35KT POSSIBLE. THE FRONT WILL
CLEAR THE WATERS DURING THE EARLY MRNG HRS...W/ LIGHTER CONDITIONS
EXPECTED INTO SAT.

SCA CONDITIONS NOT EXPECTED INTO MID NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ530-531-
     535-538-539.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EDT
     SATURDAY FOR ANZ532>534-537-540>543.
     GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ532>534-537-
     540>543.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ536.

&&

SYNOPSIS...BAJ/GMS
NEAR TERM...BAJ/GMS
SHORT TERM...GMS
LONG TERM...JEL
AVIATION...BAJ/JEL/GMS
MARINE...BAJ/JEL/GMS
Hazardous weather outlook, Jul 31, 12:48 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT FRI JUL 31 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
148 PM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING
DAMAGING WIND GUSTS...HEAVY RAIN AND POSSIBLE ISOLATED TORNADOES.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OUTLOOK AREA
UNTIL 9 PM.

A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY FROM
SANDY POINT TO SMITH POINT...AND THE TIDAL POTOMAC RIVER FROM COBB
ISLAND TO SMITH POINT...UNTIL MIDNIGHT TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC
RIVER ABOVE COBB ISLAND...AND MARYLAND CHESAPEAKE BAY...NORTH OF SANDY
POINT...FROM THIS AFTERNOON THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
148 PM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE
SEVERE...PARTICULARLY ALONG AND EAST OF THE BLUE RIDGE...PRODUCING
DAMAGING WIND GUSTS...HEAVY RAIN...AND POSSIBLE ISOLATED
TORNADOES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9
PM FOR MOST COUNTIES EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

KRAMAR

In the hours before

Local storm report, Jul 31, 7:32 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
832 AM EDT FRI JUL 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 WNW LUCKETTS          39.22N  77.55W
07/26/2009  E1.00 INCH       LOUDOUN            VA   PUBLIC

            STORM SPOTTER RELAYED REPORT BY NEIGHBOR

&&

EVENT NUMBER LWX0900385

KRAMAR
Special weather statement, Jul 31, 12:00 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT FRI JUL 31 2009

MDZ003-004-VAZ028-031-042-WVZ052-053-311800-
WASHINGTON MD-FREDERICK MD-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
BERKELEY WV-FREDERICK VA-
100 PM EDT FRI JUL 31 2009

...SHOWERS AND  THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK
MARYLAND... CLARKE...LOUDOUN ...JEFFERSON...BERKELEY AND FREDERICK
VIRGINIA COUNTIES...

AT 1257 PM EDT...DOPPLER RADAR INDICATED SHOWERS WITH GUSTY WINDS
ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF TOMAHAWK TO 2 MILES
SOUTH OF HAYFIELD...MOVING EAST AT 40 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE CEDAR
HILL...ALBIN...MARTINSBURG...INWOOD...STEPHENSON...CLEAR BROOK...
BUNKER HILL...VANVILLE...BRUCETOWN AND WADESVILLE.

WIND GUSTS OF 40 TO 50 MPH AND OCCASIONAL THUNDER CAN BE EXPECTED
WITH THESE STORMS.

BAJ
Special weather statement, Jul 31, 12:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT FRI JUL 31 2009

MDZ009-VAZ042-052-053-311800-
MONTGOMERY MD-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
FAIRFAX VA-
110 PM EDT FRI JUL 31 2009

...STRONG STORM TO AFFECT MONTGOMERY...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 110 PM EDT...DOPPLER RADAR INDICATED A STRONG STORM 3 MILES
SOUTHWEST OF BULL RUN...MOVING NORTHEAST AT 40 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
SUDLEY...MANASSAS PARK...CENTREVILLE...CHANTILLY...OAKTON...WOLF
TRAP...VIENNA...RESTON...BELLEVIEW AND TYSONS CORNER.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

KRAMAR
Special weather statement, Jul 31, 12:35 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT FRI JUL 31 2009

VAZ026-027-029-030-039>041-051-311830-
MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-
SHENANDOAH VA-ROCKINGHAM VA-
135 PM EDT FRI JUL 31 2009

...STRONG SHOWERS TO AFFECT MADISON...CULPEPER...PAGE...
RAPPAHANNOCK...FAUQUIER...WARREN...SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 134 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG SHOWERS
ALONG A LINE EXTENDING FROM 2 MILES EAST OF TOMS BROOK TO 4 MILES
NORTHWEST OF SHENANDOAH...MOVING EAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
STANLEY...LURAY...FRONT ROYAL...BIG MEADOWS...SPERRYVILLE...HUME AND
DELAPLANE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

BAJ

The radar

The Sterling radar (KLWX), 35 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 31, 1:05 PM EST
Where
Frederick County, 2.55 mi ESE of Park Mills
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.280, -77.380

Several trees were uprooted along with large tree limbs near Park Mills.

Thunderstorm Wind, Frederick

When
July 31, 1:06 PM EST
Where
Frederick County, 1.27 mi WNW of Frederick Jct
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
39.390, -77.420

A wind gust of 56 knots was estimated at Crestwood Middle School.

Tornado, Frederick

When
July 31, 1:06 PM EST to 1:13 PM EST
Where
Frederick County, 1.55 mi NNW of Urbana to 0.71 mi E of Ijamsville
Rating
EF1
Path length
2.6 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
39.351, -77.358

Sporadic tree damage was noted along Tabler Road, where large branches were broken from hardwood trees. The circulation impacted several residences along Ball Road between Tabler Road and Ijamsville Road. One residence suffered roof structure damage and broken windows. In this location the roof was uplifted and shifted northward. An air conditioner unit on the north side of the home was lifted and transported fifteen feet to the east.

Many trees were snapped along Mussetter Road. A large home suffered roof damage and structural damage and a barn was destroyed.

|A second residence also experienced an uplift of roofing. Several metal-sided barns were also destroyed.

Tornado, Frederick

When
July 31, 1:08 PM EST to 1:14 PM EST
Where
Frederick County, 1.2 mi SSW of Ijamsville to 1.4 mi W of Monrovia
Rating
EF1
Path length
2.6 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
39.353, -77.335

Several trees were snapped or uprooted along Ijamsville Road and Price Distillery Road. Several hundred hardwood and softwood trees were snapped or uprooted along Whiskey Road and Whiskey Court. One home bearing specialty shingles to withstand winds up to 100 mph suffered some dislodging of its shingles. A clubhouse on the golf Course also lost many shingles from its roof.

Thunderstorm Wind, Montgomery

When
July 31, 1:11 PM EST
Where
Montgomery County, Hyattstown
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.280, -77.320

A wind gust of 52 knots was measured at Interstate 270 and Maryland Route 109.

Thunderstorm Wind, Montgomery

When
July 31, 1:12 PM EST
Where
Montgomery County, 0.69 mi S of Hyattstown
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.270, -77.320

Several one inch limbs were down from thunderstorm winds near Clarksburg.

Thunderstorm Wind, Carroll

When
July 31, 1:24 PM EST
Where
Carroll County, 0.87 mi SE of Mt Airy
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.370, -77.140

Nine large hardwood trees were down near Mount Airy.

Thunderstorm Wind, Carroll

When
July 31, 1:30 PM EST
Where
Carroll County, 1.64 mi N of Westminster Clrvw Ar
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.494, -77.022

Trees and power lines were down at Salem Bottom Road and Bloom Road.

Thunderstorm Wind, Howard

When
July 31, 1:31 PM EST
Where
Howard County, 0.7 mi NNE of Glenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.290, -77.027

Multiple trees were down along Route 97 including at the intersection of Cattail Creek Drive.

Thunderstorm Wind, Carroll

When
July 31, 1:40 PM EST
Where
Carroll County, 0.41 mi NNW of Gamber
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.476, -76.952

Trees and power lines were down on Klee Mill Road near Sykesville Road.

Thunderstorm Wind, Howard

When
July 31, 1:40 PM EST to 1:43 PM EST
Where
Howard County, 0.27 mi SSW of Alpha to 1.27 mi E of Alpha
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.326, -76.932

Numerous trees were down near Alpha.

Tornado, Carroll

When
July 31, 1:40 PM EST to 1:43 PM EST
Where
Carroll County, 1.77 mi NNE of Gamber to 0.95 mi WSW of Finksburg
Rating
EF0
Path length
0.92 mi
Path width
100 yd
Injuries
0 direct, 1 indirect
Reported by
NWS Storm Survey
Coordinates
39.492, -76.933

A large tree limb was down just west of Deer Park Road. Two pine trees were down on the westernmost portion of Constellation Way. Two residents suffered a significant loss of roof covering material. Several pine trees were uprooted at several locations along with numerous tree limbs broken. A portion of a corn field was blown over along Kays Mill Road.

Thunderstorm Wind, Carroll

When
July 31, 1:41 PM EST
Where
Carroll County, 0.87 mi SW of Lawndale
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
39.510, -76.890

Damage was reported to mobile homes near Finksburg.

Tornado, Howard

When
July 31, 1:42 PM EST to 1:43 PM EST
Where
Howard County, 0.27 mi S of Alpha to 0.23 mi SSE of Alpha
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.326, -76.930

Numerous trees were down.

Thunderstorm Wind, Baltimore City (C)

When
July 31, 1:58 PM EST to 2:10 PM EST
Where
Baltimore City (C) County, 1.49 mi SSW of Leahigh to 1.54 mi SSE of Raspeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.349, -76.706

Numerous trees were down across the northern portion of Baltimore.

Thunderstorm Wind, Harford

When
July 31, 2:05 PM EST
Where
Harford County, 0.55 mi NW of Swan Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.526, -76.137

Trees were down along Pulaski Highway near Oakington Road.

Thunderstorm Wind, Harford

When
July 31, 2:08 PM EST
Where
Harford County, 0.82 mi ESE of Havre de Grace
Measured
55 kt (63 mph) estimated gust
Reported by
Mariner
Coordinates
39.546, -76.085

Boats were damaged due thunderstorm winds.

Thunderstorm Wind, Anne Arundel

When
July 31, 2:20 PM EST
Where
Anne Arundel County, 0.54 mi E of Severna Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -76.540

A tree top fell into the driveway and large branches were down along Cypress Creek.

Thunderstorm Wind, Anne Arundel

When
July 31, 2:29 PM EST
Where
Anne Arundel County, 0.86 mi NNE of Arnold
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.042, -76.496

Trees were down in Arnold due to thunderstorm winds.

Thunderstorm Wind, Harford

When
July 31, 2:33 PM EST
Where
Harford County, 1.07 mi E of Aberdeen Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.500, -76.160

Trees were down at 20 Swan Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyThe tornado archive for Maryland, 2009Warnings in Maryland, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188149, 188154, 189031, 189032, 188155, 188156, 188158, 188172, 188161, 188165, 189000, 189030, 189010, 189029, 189001, 189003, 189004, 189005, 189002, 188177.